Last year, the number of deaths resulting from drug overdoses in Estonia was double that of the year before. According to data from the Estonian Institute for Health Development (Tervise Arengu Instituut, TAI), the number is already higher so far this year than for the whole of 2022.
While there were a total of 31 deaths due to drug overdoses in Estonia in 2020 and 39 in 2021, in 2022, 80 such deaths were recorded.
In the first eight months of 2023 alone, 84 people have already lost their lives due to drug overdoses, the Estonian Institute of Health Development (Tervise Arengu Instituut, TAI), said on Wednesday.
Between the beginning of 2023 and the end of August, 63 males and 21 females were recorded as having died from drug overdoses in Estonia, with an average age of 37.5 years. The ages of the victims ranged from 17-78, with six of those who died aged between 17 and 22 years.
Between 2002 and 2017, the majority of drug overdose deaths in Estonia were caused by the opioid fentanyl and its derivatives, which can be hundreds or thousands of times more potent than heroin.
From 2018-2022, the availability of fentanyl on the Estonian drug market decreased significantly, leading to sharp decline in deaths caused by overdoses. The subsequent rise in overdose-related deaths, which began in 2022 and has continued this year, is linked to the introduction onto the market of ultra-high potency synthetic opioids known as nitazenes.
Katri Abel-Ollo, a researcher at the TAI's Center for Drugs and Addictions, said in a press release that toxicological analyses of people who died from overdoses in the first eight months of 2023 revealed that while the main causes of death were related to substances belonging to the nitazene group (44 cases), amphetamines, cocaine and various other psychoactive prescription drugs (including diazepam, pregabalin, zopiclone) had also been detected.
Worryingly, the toxicology reports of the youngest victims, who were aged between 17 and 22, also showed the presence of fentanyl and protonitazene. "The majority of overdose deaths are caused by the combined use of several drugs. For example, when it comes to nitazene, in many cases the analyses also showed the presence of benzodiazepines and prescription opioid painkillers," said Abel-Ollo.
Narcotics are illegal substances, the precise contents of which are often unknown. Abel-Ollo pointed out that while those who sell narcotics may make claims about the purity of substances, this is difficult to verify and often the sellers themselves do not know what exactly their products contain. The TAI researcher added that such drugs may contain undesirable, harmful or life-threatening additives.
"In 19 cases, diphenhydramine was found in the analyses, which is a drug that is not suitable for all humans, especially when combined with other medicines and drugs. Xylazine, which is used as a veterinary medicine and has muscle relaxant, analgesic, sedative and anesthetic effects on animals, is added to substances to make the experience more similar to that of the longer-lasting effects of heroin. However, it can be life-threatening to humans," said Abel-Ollo.
When certain substances are mixed, their effects can be much more unpredictable and the risks, including of a potential overdose, increase exponentially. Abel-Ollo added that it is also important to bear in mind that every person is different, making it difficult to predict how they will be affected by taking various substances.
"People who choose to use drugs should be aware that cocaine and alcohol do not mix, and that combining sleeping pills and tranquillizers with other substances can have unpredictable effects. There is no such thing as safe drug use, however, if a person has decided to take drugs, they should always start with the smallest amount possible, as the time it takes for drugs to have an effect varies. It is not advisable to take an additional dose, even if the previous dose does not seem to have had the desired effect. A delay in the effects of a substance increases the risk of an overdose. It is also important never to use drugs alone," Abel-Ollo said.
"With the proliferation in Estonia of extremely potent synthetic opioids containing dangerous additives, it is vital that people who use drugs are aware of the dangers and are in contact with support services. They should have an adequate supply of the take-home opioid antidote naloxone. Last year there were 454 incidences of naloxone use in the community, almost three times more than the year before. This reflects the seriousness of the situation. The contact details of naloxone dispensing centers can be found on the website narko.ee," said Abel-Ollo.
For those who may need more information or help in dealing with issues related to alcohol or drug addiction and abuse, there are specialist treatment and harm reduction centers in Estonia.
A 24-hour helpline has also been in operation in Estonia since last November.
Help and assistance is available by calling (00372) 641 4110 or 1747, by writing to the chat box on the website www.narko.ee or by sending an e-mail to [email protected].
More information can be found on the TAI's website here.
Editor: Michael Cole